Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Shreveport, LA

April 2, 20174 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 2, 2017, 9:10 AM CDT for 4 counties in Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2017, 9:10 AM CDT (14:10 UTC)
Expired
Apr 2, 2017, 10:15 AM CDT
In force
65 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Angelina County, TX, Cherokee County, TX, Nacogdoches County, TX, Rusk County, TX

The radar

The Shreveport radar (KSHV), 151 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 9:15 AM CDTHAIL 1Wells, TXPUBLIC REPORTS QUARTER SIZE HAIL ON KTRE-TV FACEBOOK PAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 2.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WUUS54 KSHV 021410
SVRSHV
TXC005-073-347-401-021515-
/O.NEW.KSHV.SV.W.0049.170402T1410Z-170402T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
910 AM CDT SUN APR 2 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rusk County in northeastern Texas...
  Northwestern Nacogdoches County in eastern Texas...
  Northwestern Angelina County in eastern Texas...
  Southeastern Cherokee County in northeastern Texas...

* Until 1015 AM CDT

* At 909 AM CDT, a severe thunderstorm was located over Wells, or 16
  miles northwest of Lufkin, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wells, Sacul, Pollok, Forest, Douglass, Trawick, Cushing, Mount
  Enterprise, Lilbert, Linwood, Looneyville and Glenfawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3135 9496 3136 9495 3137 9496 3138 9495
      3141 9498 3142 9500 3144 9501 3144 9500
      3145 9505 3147 9506 3198 9494 3188 9459
      3134 9494
TIME...MOT...LOC 1409Z 196DEG 30KT 3147 9495 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:31 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 2, 6:31 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
631 AM CDT Sun Apr 2 2017

.AVIATION...
Showers and thunderstorms to increase in coverage from deep east
Texas northeastward across the region through 02/18Z. Should see
widespread TSRA conditions across area terminals from 02/18Z
through 03/04Z before conditions gradually improve from the west.
South to southeast winds to increase to around 10 to 15 knots
with higher gusts throughout the day becoming south at 10 knots
after 03/00Z. Otherwise, expect MVFR ceilings across area
terminals after 03/08Z. /05/

&&

.PREV DISCUSSION... /issued 514 AM CDT Sun Apr 2 2017/

DISCUSSION...
A highly complex, fluid, and uncertain, yet potentially very
significant weather event will unfold during the next 24 to 36
hours.

A strong upper level trough is still digging east-southeast in
Northern Mexico just west of the Big Bend of the Rio Grande. This
trough is expected to eject northeast into Northern Texas during
the afternoon, and into the Tri-State Area of Kansas, Missouri,
and Oklahoma by Monday morning. At the surface, a low pressure was
over North Texas. A warm front extends east from the low generally
due east from DFW and along the Arkansas/Louisiana state line. A
Pacific cold front trails from the surface low south-southwest
through Texas. Several distinct areas of convection have been
ongoing for much of the night. One band is located along the cold
front. A second band of more scattered cells has been trying to
develop across East Texas. Finally, a much more widespread mass of
convection, so of it severe, has been ongoing in Southwest Texas
closer to the upper trough and another developing surface low.

As the upper trough ejects northeast, the North Texas low and warm
front will continue to move north of our area. Farther south, the
new low over South Texas and a warm front extending east,
generally just north of the I-10 corridor, will also rapidly move
north ahead of the upper trough. Convection is expected to
develop across much of the area by this afternoon. Despite the
clouds and precip, model guidance shows good agreement in that a
very moist and unstable atmosphere will be in place. In addition,
deep layer shear is more than sufficient to support organized
updrafts. Severe weather is likely across the area for much of
today and into tonight.

Supercells are expected to develop by early afternoon, possibly
even by late this morning, well ahead of the cold front. The
greatest potential for tornadoes appears to be along and south of
the Interstate 20 corridor where low level shear will be
maximized, especially in close proximity to the northward-moving
surface and warm front moving into the area from South Texas.
There is also a potential for strong tornadoes with this system
today. Please see the Day 1 Convective Outlook from SPC for more
details. A strong QLCS is expected to develop along the cold front
and move into the area. The potential for embedded supercells and
tornadoes within the line also exists. Of particular concern is
the potential for highly organized bowing segments and widespread
wind damage. Tornadoes, damaging straight- line winds, and large
hail are all possible today.

If the threat for severe weather wasn't enough, flash flooding is
also a concern. Precipitable water values will also be well over
2 inches across much of the area, and the atmosphere is very
moisture- rich. This presents the possibility of very heavy
rainfall rates with the convection. Most locations generally south
of a line from Yantis, TX, to Marion, LA, could receive between
two and three inches of rainfall through sunrise Monday morning.
Rain rates of near 2 inches per hour have already been observed in
Central Texas this morning. The potential for cell mergers and
training of thunderstorms could easily result in localized amounts
over 4 inches occurring over a very short time period. Therefore,
a Flash Flood Watch has been issued. The severe weather and flash
flood threat will end from west to east this evening and tonight.
The threat should diminish as dry slotting occurs. By early
Monday morning, the severe weather and flooding threat should be
limited to North Central Louisiana.

Some lingering wrap-around precip is possible during the day
Monday, especially across Southeast Oklahoma and Southern
Arkansas, but intensity will be much lower. Beyond Monday, our
next chance for thunderstorms Tuesday night and into Wednesday as
the next upper level trough moves across the Plains.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  61  77  56 / 100  90  30   0
MLU  79  66  79  56 /  80  90  40   0
DEQ  70  57  73  51 /  90  90  40   0
TXK  71  59  73  54 /  90  90  40   0
ELD  73  62  75  54 /  80  90  40  10
TYR  75  58  77  56 / 100  70  20   0
GGG  74  58  77  56 / 100  70  20   0
LFK  78  59  82  57 / 100  70  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flash Flood Watch from 10 AM CDT this morning through Monday
     morning for LAZ001>006-010>014-017>022.

OK...None.
TX...Flash Flood Watch from 10 AM CDT this morning through Monday
     morning for TXZ124>126-136>138-149>153-165>167.

&&

05/09
Hazardous weather outlook, Apr 2, 6:03 AM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
603 AM CDT Sun Apr 2 2017

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
031100-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
603 AM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana...northwest Louisiana...east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

A Flash Flood Watch is in effect from 10 AM CDT this morning until
7 AM CDT Monday morning.

There is a Moderate Risk of severe thunderstorms today and tonight
generally south of a line from Lindale and Uncertain, TX, to Plain
Dealing and Farmerville, LA. There is an Enhanced Risk of severe
thunderstorms north of this line and south of a line from Bogata,
TX, to Prescott, AR. Several rounds of supercell thunderstorms are
expected to develop today. In addition, a line of strong to
severe storms will move across the area this afternoon through
Monday morning. Tornadoes, damaging winds, and large hail are
possible.

These thunderstorms may also produce very high rainfall rates
during a short amount time. This could result in localized
rainfall amounts of 4 inches or more, which could lead to flash
flooding. Therefore, a Flash Flood Watch is in effect.

The severe weather and flooding threat will diminish from west to
east after midnight through sunrise Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms may linger across portions of the area during the
day Monday, but severe weather is not anticipated after sunrise
Monday morning.

Thunderstorms will be possible late Tuesday and into Wednesday as
another upper trough and cold front move across the Southern
Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this morning through the
overnight hours.

ARZ059>061-070>073-TXZ096-097-108>112-031100-
Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-
603 AM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas and northeast Texas.

.DAY ONE...Today and Tonight...

This is an Enhanced Risk of severe thunderstorms across portions
of Northeast Texas and much of Southern Arkansas. Several rounds
of supercell thunderstorms are expected to develop today. In
addition, a line of strong to severe storms will move across the
area late this afternoon through early Monday morning. Tornadoes,
damaging winds, and large hail are possible.

The severe weather threat will diminish from west to east after
midnight through sunrise Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms may linger across portions of the area during the
day Monday, but severe weather is not anticipated after sunrise
Monday morning.

Thunderstorms will be possible late Tuesday and into Wednesday as
another upper trough and cold front move across the Southern
Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this morning through the
overnight hours.

ARZ050-051-OKZ077-031100-
Sevier-Howard-McCurtain-
603 AM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.

.DAY ONE...Today and Tonight...

This is a Slight Risk of severe thunderstorms across Southeast
Oklahoma and adjacent portions of extreme Southwest Arkansas today
through early Monday morning. Tornadoes, damaging winds, and
large hail are possible.

The severe weather threat will diminish from west to east after
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms may linger across portions of the area during the
day Monday, but severe weather is not anticipated after sunrise
Monday morning.

Thunderstorms will be possible late Tuesday and into Wednesday as
another upper trough and cold front move across the Southern
Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

09

In the hours before

Special weather statement, Apr 2, 8:26 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
826 AM CDT SUN APR 2 2017

TXZ136-149-021415-
Smith TX-Cherokee TX-
826 AM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SMITH AND
NORTHWESTERN CHEROKEE COUNTIES UNTIL 915 AM CDT...

At 825 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maydelle, or 11 miles southwest of Rusk, moving north at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Rusk, Bullard, Troup, Mount Selman, Mixon, Maydelle,
Ponta, New Summerfield, Gallatin and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.

&&

LAT...LON 3219 9532 3213 9498 3204 9498 3162 9525
      3163 9529 3166 9528 3168 9528 3171 9531
      3172 9534 3173 9533 3173 9537 3175 9536
      3176 9540 3179 9540 3183 9541
TIME...MOT...LOC 1325Z 200DEG 37KT 3173 9532

20
Special weather statement, Apr 2, 8:53 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
853 AM CDT SUN APR 2 2017

TXZ149-021445-
Cherokee TX-
853 AM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE COUNTY UNTIL 945
AM CDT...

At 853 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Maydelle, or 15 miles southwest of Rusk, moving north
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksonville and Maydelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.

&&

LAT...LON 3198 9545 3198 9517 3158 9524 3158 9526
      3159 9528 3161 9526 3162 9526 3163 9529
      3166 9528 3168 9529 3172 9534 3174 9533
      3173 9537 3175 9536 3176 9540 3182 9540
      3185 9544 3193 9542 3196 9545
TIME...MOT...LOC 1353Z 177DEG 19KT 3166 9536

20
Special weather statement, Apr 2, 9:04 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
904 AM CDT SUN APR 2 2017

TXZ149-150-152-165-021445-
Cherokee TX-Angelina TX-Nacogdoches TX-Rusk TX-
904 AM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSK...NORTHWESTERN
NACOGDOCHES...NORTHWESTERN ANGELINA AND SOUTHEASTERN CHEROKEE
COUNTIES UNTIL 945 AM CDT...

At 903 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wells, or 17 miles northwest of Lufkin, moving north at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alto, Wells, Morrill, Pollok, Sacul, Forest, Douglass, Trawick,
Cushing, Mount Enterprise, Reklaw, Lilbert, Linwood and Looneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.

&&

LAT...LON 3138 9495 3141 9498 3142 9500 3143 9501
      3144 9501 3145 9505 3147 9506 3146 9507
      3147 9510 3191 9505 3189 9465 3137 9486
TIME...MOT...LOC 1403Z 189DEG 37KT 3148 9496

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:30 AM CDTFlash Flood WatchSHVAngelina, Cherokee, Gregg, Harrison, Marion, Nacogdoches and 8 more23 hr
Apr 2, 8:26 AM CDTSpecial Weather StatementSHVCherokee49 min
Apr 2, 8:53 AM CDTSpecial Weather StatementSHVCherokee52 min
Apr 2, 9:04 AM CDTSpecial Weather StatementSHVNacogdoches41 min
Apr 2, 9:22 AM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches53 min
Apr 2, 9:25 AM CDTSpecial Weather StatementSHVPanola, Shelby35 min
Apr 2, 9:42 AM CDTTornado WarningSHVPanola, Shelby48 min
Apr 2, 10:13 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches47 min
Apr 2, 10:34 AM CDTSpecial Weather StatementSHVHarrison, Panola41 min
Apr 2, 10:56 AM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Rusk, San Augustine, Shelby64 min
Apr 2, 11:34 AM CDTSevere Thunderstorm WarningSHVHarrison, Nacogdoches, Panola, San Augustine, Shelby56 min
Apr 2, 11:41 AM CDTTornado WarningSHVShelby49 min
Apr 2, 11:56 AM CDTTornado Warning Tornado observedSHVPanola, Shelby49 min
Apr 2, 12:42 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Marion, Nacogdoches, Panola, Rusk and 1 more63 min
Apr 2, 12:51 PM CDTAreal Flood WarningSHVNacogdoches3 hr
Apr 2, 1:02 PM CDTTornado WarningSHVHarrison, Panola43 min
Apr 2, 1:09 PM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches, Rusk, San Augustine66 min
Apr 2, 1:16 PM CDTTornado WarningSHVNacogdoches, Panola, San Augustine, Shelby44 min
Apr 2, 1:41 PM CDTRiver Flood WarningSHVAngelina, Cherokee, Nacogdoches5 days
Apr 2, 1:41 PM CDTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby5 days
Apr 2, 1:41 PM CDTTornado WarningSHVBowie, Camp, Cass, Marion, Morris, Titus and 1 more34 min
Apr 2, 1:46 PM CDTRiver Flood WarningSHVAnderson, Cherokee, Houston, Trinity4 days
Apr 2, 1:46 PM CDTRiver Flood WarningSHVAngelina, Houston, Polk, Trinity, Tyler4 days
Apr 2, 1:46 PM CDTRiver Flood WarningSHVGregg67 hr
Apr 2, 1:52 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Panola, Sabine, San Augustine, Shelby53 min
Apr 2, 2:41 PM CDTSevere Thunderstorm WarningSHVSabine64 min
Apr 2, 3:05 PM CDTTornado WarningSHVSabine40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.